Alert archive / West Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 3, NWS Baltimore/Washington

May 17, 2004Pendleton County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at May 17, 2004, 1:54 PM EDT for Pendleton County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 1:54 PM EDT (17:54 UTC)
Expired
May 17, 2004, 6:00 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Pendleton County, WV

The radar

The Sterling radar (KLWX), 164 km from the middle of the area, began a volume at 17:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 5.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 171756
FFWLWX
WVC071-172200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  PENDLETON COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 600 PM EDT.

* AT 154 PM EDT...RADAR INDICATED NEARLY STATIONARY THUNDERSTORMS    
  WITH VERY HEAVY RAIN 2 MILES NORTHWEST OF RUDDLE. RADAR            
  INDICATES THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN OVER THE   
  WARNED AREA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AND  
  MOVE INTO THE AREA FROM NORTHERN POCAHONTAS AND EASTERN RANDOLPH   
  COUNTIES THROUGH MID AFTERNOON. ANOTHER 1 TO 2 INCHES OF RAIN WILL 
  BE POSSIBLE THROUGH 600 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE FRANKLIN AND UPPER TRACT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3888 7943 3863 7963 3856 7924 3877 7908

$$
MANNING
2 follow-up statements
000 
WGUS71 KLWX 171854
FFSLWX
WVC071-172000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
253 PM EDT MON MAY 17 2004

...FLASH FLOOD WARNING CONTINUES FOR PENDLETON COUNTY UNTIL 600 PM
   EDT...

AT 253 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY
RAIN OVER FRANKLIN...MOVING EAST AT 15 MPH.

RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER 
THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 600 
PM EDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN 
INCLUDE SOUTHERN AND CENTRAL PENDLETON COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$
ROSA
000 
WGUS71 KLWX 172207
FFSLWX
WVC071-172230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
606 PM EDT MON MAY 17 2004

...FLASH FLOOD WARNING FOR PENDLETON COUNTY HAS EXPIRED...

THE HEAVY RAINFALL HAS MOVED OUT OF PENDLETON COUNTY AS OF 600 PM  
NO FLOODING REPORTS HAVE BEEN RECEIVED BY THE NATIONAL WEATHER 
SERVICE. ANY REMAINING HIGH WATER WILL QUICKLY RECEDE THROUGH THIS 
EVENING

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO 
HIGHER GROUND.

$$
MANNING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 17, 12:30 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, May 17, 12:30 PM EDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EST MON MAY 17 2004

UPDATE...
ALL PRODUCTS ALREADY RELEASED. BIGGEST CHG TO PCKG WAS TO UP POPS TO
50 ACRS MOST OF THE AREA. GIVEN THE REMNANTS OF THE FNT WHICH
PERSISTS IN THE MID ATLC...CAPES HIGHER THAN THEYVE BEEN IN PRVS
DAYS...AND THE FACT THAT THERE WERE MULTIPE RW/TRW IN PRVS DAYS FEEL
COMFORTABLE W/ THIS. WIND FIELD IS NEGLIBLE...SO FEEL THAT BIGGEST
PROB WOULD BE HVY RAINS IN SLOW MOVING STORMS.

WOODY

.SHORT TERM (TODAY THROUGH TONIGHT):
WATER VAPOR LOOP SHOWS A TROUGH ACROSS CENTRAL CANADA...WITH RIDGING
ACROSS THE SOUTHEAST CONUS. THE MIDLEVEL SHEAR AXIS LAYS ACROSS THE
MID ATLANTIC REGION...WITH UPSTREAM SHORTWAVES/MCVS ACROSS THE UPPER
MIDWEST. ACARS 250-400MB WIND SPEED OBSERVATIONS SHOW A 115KT JET
STRETCHING FROM CENTRAL CALIFORNIA INTO THE CENTRAL ROCKIES...WHILE
A 130KT JET LAYS FROM THE UPPER MIDWEST...ACROSS SOUTHEAST CANADA.
03Z SURFACE ANALYSIS PLACES A WEAK STATIONARY BOUNDARY ACROSS THE
LEE OF THE APPALACHIANS...WEST AND NORTH TOWARDS A 1006MB LOW OVER
SOUTHEAST SOUTH DAKOTA.

WITH THE INFLUENCE OF THE WEAK BOUNDARY...HIGH AMOUNT OF
NEAR-SURFACE MOISTURE...RELATIVELY CLEAR SKIES AND LIGHT WINDS
...FOG IS DEVELOPING ACROSS THE REGION. WITH THESE FACTORS IN
PLACE...WILL CONTINUE TO MONITOR CLOSELY FOR FORMATION OF DENSE FOG
(AND THE NEED FOR A DENSE FOG ADVISORY).

AS THE MIDLEVEL SHORTWAVE ENERGY ACROSS THE UPPER MIDWEST LIFTS
NORTHEAST...WARM ADVECTION SHOULD ALLOW THE WEAK BOUNDARY TO MAKE
MOVEMENT TO THE NORTH. SCATTERED THUNDERSTORMS ARE ANTICIPATED AS A
RESULT...WITH NO ADDITIONAL ORGANIZATION SUPPORT SEEN IN THE MID OR
UPPER LEVELS.

THE ENVIRONMENT WILL BECOME A BIT MORE SUPPORTIVE OF ORGANIZED
SEVERE WEATHER LATE THIS AFTERNOON INTO THIS EVENING...ALTHOUGH WITH
STORM MOTIONS OF 5-10KT AND PRECIPITABLE WATER VALUES NEAR
1.5...LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT. AS THE UPPER
LEVEL JET STRENGTHENS ACROSS THE UPPER GREAT LAKES THIS
AFTERNOON...OUR LOW LEVEL WIND FIELDS INCREASE...WITHIN A LOW TO
MODERATELY UNSTABLE ENVIRONMENT (MLCAPE OF 1000-2000 J/KG SEEN ON
BUFKIT FORECAST SOUNDINGS). HELCITY VALUES INCREASE BY LATE
AFTERNOON ENOUGH TO SUPPORT STORM ROTATION...WHILE SHEAR VALUES
SUGGEST STORMS WILL ORGANIZE INTO MULTICELL CLUSTERS...INCREASING
THE THREAT FOR AREAS OF HEAVY RAIN. SOME UPDRAFT ROTATION IS
ANTICIPATED...WITH LOW LCLS NOTED...ESPECIALLY IN THE VICINITY OF
THE ADVANCING WARM FRONT. WITH WET-BULB ZERO VALUES NEAR 9KFT AND
NCAPE VALUES NEARING .20 M/S2...STRONGEST UPDRAFTS WITH SUSTAINED
CORES ABOVE 20KFT MAY SUPPORT HAIL FORMATION.

THIS ACTIVITY IS EXPECTED TO WANE FROM SOUTH TO NORTH THIS
EVENING...AS THE BOUNDARY PUSHES NORTHEAST OF THE FORECAST AREA.
SUSTAINED SOUTHERLY WINDS IN THE WARM SECTOR SHOULD PRECLUDE
DEVELOPMENT OF DENSE FOG...WHILE CONVECTIVELY INDUCED CLOUDINESS
DECREASES OVERNIGHT.

ROGOWSKI

&&

.LONG TERM (TUE-SUN)
THE REGION GOES QUICKLY BACK INTO A WARM JUICY UNSTABLE AIR MASS
TUE. THE NEXT FRONTAL BOUNDARY LOOKS TO AFFECT OUR FA TUE NIGHT AND
IS PROGGED TO STALL ACROSS THE MID ATLANTIC WED. STILL LOOKS
POSSIBLE FOR A CONVECTIVE COMPLEX TO RIDE SOUTHEAST ALONG THE
BOUNDARY LATE TUESDAY NIGHT INTO WEDNESDAY AND HAVE RAISED POPS A
BIT DURING THIS PERIOD. THE FRONT LOOKS TO LIFT BACK NORTH ON
THURSDAY. OVER ALL...CONTINUED WARM TEMPS WI A SCHC/CHC OF
CONVECTION EACH DAY. ND

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 17, 4:32 AM EDT, 9 hours 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 AM EDT MON MAY 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-181000-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
432 AM EDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. HEAVY RAINFALL WILL BE THE GREATEST THREAT. HOWEVER...A FEW
STORMS COULD BECOME STRONG AND MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

 .SPOTTER INFORMATION STATEMENT...
PRECIPITATION AND OTHER SEVERE WEATHER REPORTS WILL BE APPRECIATED
THIS AFTERNOON AND EVENING. HOWEVER...SKYWARN ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

ROGOWSKI

In the hours before

Special weather statement, May 17, 12:27 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171730-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1227 PM EDT MON MAY 17 2004

...THUNDERSTORMS RAPIDLY DEVELOPING ON THE BLUE RIDGE...

AT 1225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS RAPIDLY DEVELOPING ALONG THE BLUE RIDGE BETWEEN AUGUSTA
AND NELSON COUNTIES. THESE STORMS WILL DRIFT SLOWLY TO THE NORTHEAST.

THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

VERY HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS WILL BE THE
MAIN THREATS FROM THIS ACTIVITY. RESIDENTS IN THE CENTRAL SHENANDOAH
VALLEY SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED OR IF THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, May 17, 12:59 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171800-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1259 PM EDT MON MAY 17 2004

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE
RIDGE...

AT 155 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN
AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY.
THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY.
RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING
WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING
PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, May 17, 12:59 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1259 PM EDT MON MAY 17 2004

VAZ025-026-036>038-171800-
ALBEMARLE VA-AUGUSTA VA-GREENE VA-NELSON VA-ROCKINGHAM VA-
1259 PM EDT MON MAY 17 2004

...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE
RIDGE...

AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ALONG THE BLUE RIDGE IN
AUGUSTA AND NELSON COUNTIES. THESE STORMS WERE NEARLY STATIONARY.
THUNDERSTORMS WILL BECOME STRONGER AND MORE NUMEROUS THROUGH MID
AFTERNOON.

TORRENTIAL RAINFALL IN EXCESS OF 1 TO 2 INCHES...SMALL HAIL AND
STRONG GUSTY WINDS WILL BE THE MAIN THREATS FROM THIS ACTIVITY.
RESIDENTS IN THE CENTRAL SHENANDOAH VALLEY SHOULD REMAIN ALERT AND BE
PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED OR IF THREATENING
WEATHER APPROACHES. NEVER STAY IN AREAS SUBJECT TO FLOODING DURING
PERIODS OF TORRENTIAL RAINFALL OR IF WATER BEGINS TO RISE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:54 PM EDTFlash Flood WarningLWXHampshire4 hr

Nearby

Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.